Michigan, 2018

Flooding in Michigan, February 20, 2018

February 20, 2018 · NWS IWX · 3 events in 3 counties and zones

A slow release of a snow pack, containing one to over two inches of water, occurred in the days leading to the event which started the process of river rises in many areas. Low pressure tracked from northwest Iowa into northern Lower Michigan, which ushered in a rapid warmup and equally rapid release of any remaining water in the snowpack.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.6 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A slow release of a snow pack, containing one to over two inches of water, occurred in the days leading to the event which started the process of river rises in many areas. Low pressure tracked from northwest Iowa into northern Lower Michigan, which ushered in a rapid warmup and equally rapid release of any remaining water in the snowpack. Several rounds of rain occurred between the 19th and 21st of February across the region, fed by record high precipitable water levels (by February standards) in the 1.3 to 1.5 inch range. A swath of four to six inches of rain fell northwest of a Sturgis to Coldwater line. All these factors combined to cause extensive flooding in the St Joseph river basin, with a record crest occurring at Niles. These water levels forced evacuations of homes and closure of businesses and schools, rescues from those driving into flood waters and an overwhelming of water treatment facilities in a few communities. Preliminary damage estimates across Berrien, Cass and St Joseph counties was in excess of nine million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 20, 9:24 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 20, 9:24 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
924 AM EST Tue Feb 20 2018

.SYNOPSIS...
Issued at 642 AM EST Tue Feb 20 2018

Very wet and mild weather will continue through Wednesday morning.
Heavy rainfall will lead to flooding on rivers, streams, and low
lying areas prone to flooding. Temperatures will rise to record
or near record highs today from 65 to 72 degrees. Cooler and drier
air should return to the area accompanied by a light wintry mix
Wednesday into Thursday.

&&

.UPDATE...
Issued at 920 AM EST Tue Feb 20 2018

Forecast updated to expand QPF further east based on current radar
trends as well as increase somewhat (still won't capture banded
heavy rainfall that is expected). Also added more expansive
mention of thunder as described below.

Area of rain was continuing to work NE across NW parts of the
areas. There has been a rapid expansion of development eastward in
the form of showers and even a few embedded storms. Looking
upstream, a conveyor belt of showers and embedded storms is
visible back into Illinois, Missouri and Arkansas with coverage
slowly increasing as well. All this does not bode well for the
area, especially NW half of so that has seen 1 to over 3 inches of
rain through 8 am and more in store. ILX 12Z RAOB shows even
higher record PWATS with 1.44" Areal flood warnings are in effect
for the areas with the greatest concern at this time as an
additional 1 to 2 inches of rain may fall in some areas with even
higher amounts locally possible. Road closures have been reported
with county highway crews likely still catching up as water levels
continue to rise.

While the SE half of the area has thus far been spared any major
impacts, the boundary responsible for providing the focus for
rainfall will begin to shift southeast today into tonight and
bring flooding concerns to these areas as well.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 318 AM EST Tue Feb 20 2018

River flooding and some areal flooding was already underway with
event rainfall totals so far closing in on 3 inches over
northwest Indiana. There was still plenty of convection in the
warm sector with the front northwest of Chicago and Grand Rapids.
Ample rain on the way. Have issued flood warnings for many
counties given ongoing flooding reports, observed/mesonet rainfall
amounts and radar rainfall estimates. Substantial rises on many
river will cause many to reach moderate and some to reach major
stage. The latest GFS ensemble run has several rivers reaching
major flood stage at some point this week. Indications continue of
a rather extreme precipitation event with precipitable water
values between 1.3 and 1.5 at times. A note from the Lincoln
Illinois office revealed the 00Z run from last night (evening run)
had the precipitable water value at 1.33" (which was a record).
Will continue the flood watch into Wednesday afternoon as more
rounds of rain develop in the warm sector and then along/ahead of
the front.

Much colder air will spread underneath the warm air early
Wednesday as the front moves southeast. A brief wintry mix is
possible. Given very mild temperatures at the onset and given a
brief mix, believe there should not be any significant travel
issues Wednesday morning.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 318 AM EST Tue Feb 20 2018

Much colder air will continue to spread across the area Wednesday
night with temperatures falling below freezing by daybreak. A
wintry mix may cause travel issues by Thursday morning. More rain
from Thursday night into Saturday will aggravate ongoing flood
issues. Highs Friday through Monday will be generally in the 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 642 AM EST Tue Feb 20 2018

Numerous showers and some storms continue to develop well into the
warm sector over much of Il and track northeast. For SBN, training
showers and a few storms through much of the day. The winds should
shift overnight. Still much uncertainty how fast temps will fall
below freezing. There is potential for freezing rain late; for
now, left just rain. Otherwise, better conditions at FWA; have
conditions becoming MVFR as bands of heavier rain move in tonight.

&&

.HYDROLOGY...
Issued at 920 AM EST Tue Feb 20 2018

River forecasts will be updated this morning to handle the
rainfall that has fallen across several basins over the last 24
hours. For the latest forecasts, monitor AHPS or river flood
warnings from our office.

Conditions will continue to worsen across the IWX hydro area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Wednesday afternoon for INZ003>009-012>018-
     020-022>027-032>034.

MI...Flood Watch through Wednesday afternoon for MIZ077>081.

OH...Flood Watch through Wednesday afternoon for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 20, 8:35 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
835 AM EST Tue Feb 20 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211345-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
835 AM EST Tue Feb 20 2018 /735 AM CST Tue Feb 20 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

The combination of recent rainfall, saturated ground and periods of
rain will cause flooding on many area streams and rivers. For the
latest information, please refer to our webpage and any flood
warnings and statements issued by this office.

A wintry mix is possible over northwest Indiana into far southern
Lower Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue through the rest of the week across the
area. For the latest flood information, please refer to our webpage
and any flood warnings or statements issued by this office.

A wintry mix is possible at times from Wednesday night through
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and rainfall amounts would be appreciated over
the next couple of days.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-211345-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
835 AM EST Tue Feb 20 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Small craft advisory conditions are expected. Please see the Marine
Weather Message product for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions are likely at times the rest of this
week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 20, 7:28 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HEAVY RAIN       SOUTH BEND              41.68N 86.27W
02/20/2018  M2.68 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

            TOTAL SO FAR.

0646 AM     HEAVY RAIN       2 E CONSTANTINE         41.84N 85.63W
02/20/2018  M3.34 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

&&
Local storm report, Feb 20, 8:05 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLOOD            2 E TRAIL CREEK         41.70N 86.81W
02/20/2018                   LA PORTE           IN   DEPT OF HIGHWAYS

            US 20/US 35 RAMP NEAR MICHIGAN CITY AIRPORT
            CLOSED DUE TO HIGH WATER.

0742 AM     FLOOD            1 SSE WYATT             41.51N 86.16W
02/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            HIGH WATER REPORTED ON BREMEN HIGHWAY
            BETWEEN RILEY AND SHIVELY ROAD. ALSO REPORTS
            OF SEVERAL CARS REPORTED WASHED OFF THE ROAD
            DUE TO HIGH WATER LEVEL OF THE YELLOW RIVER.

0734 AM     HEAVY RAIN       2 N LAGRANGE            41.67N 85.42W
02/20/2018  M3.22 INCH       LAGRANGE           IN   PUBLIC

            TOTAL RAINFALL SO FAR. 1.05 INCHES SINCE 8
            PM.

0500 AM     HEAVY RAIN       1 ENE LAGRANGE          41.65N 85.39W
02/20/2018  M2.12 INCH       LAGRANGE           IN   BROADCAST MEDIA

            TOTAL SO FAR.

&&
Local storm report, Feb 20, 8:08 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 WNW GOSHEN            41.59N 85.87W
02/20/2018  E3.23 INCH       ELKHART            IN   PUBLIC

            TOTAL RAIN SO FAR. 1.03 INCHES SINCE
            MIDNIGHT.

&&

LWF
Local storm report, Feb 20, 9:12 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLOOD            2 E TRAIL CREEK         41.70N 86.81W
02/20/2018                   LA PORTE           IN   DEPT OF HIGHWAYS

            US 20/US 35 RAMP NEAR MICHIGAN CITY AIRPORT
            CLOSED DUE TO HIGH WATER.

0742 AM     FLOOD            1 SSE WYATT             41.51N 86.16W
02/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            HIGH WATER REPORTED ON BREMEN HIGHWAY
            BETWEEN RILEY AND SHIVELY ROAD. ALSO REPORTS
            OF SEVERAL CARS REPORTED WASHED OFF THE ROAD
            DUE TO HIGH WATER LEVEL OF THE YELLOW RIVER.

0730 AM     HEAVY RAIN       2 WNW GOSHEN            41.59N 85.87W
02/20/2018  E3.23 INCH       ELKHART            IN   PUBLIC

            TOTAL RAIN SO FAR. 1.03 INCHES SINCE
            MIDNIGHT.

0700 AM     HEAVY RAIN       2 NE GOSHEN             41.61N 85.81W
02/20/2018  M2.95 INCH       ELKHART            IN   COCORAHS

            COCORAHS STATION IN-EL-63, 2 NE GOSHEN.

0653 AM     HEAVY RAIN       GOSHEN MUNICIPAL AIRPOR 41.53N 85.79W
02/20/2018  M2.16 INCH       ELKHART            IN   ASOS

            ASOS STATION GSH, GOSHEN MUNICIPAL AIRPORT.

0600 PM     HEAVY RAIN       1 SE LEESBURG           41.32N 85.83W
02/19/2018  M2.25 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

            STORM TOTAL.

0707 AM     HEAVY RAIN       (KA9WNQ)LA PORTE 1.7 SW 41.59N 86.74W
02/20/2018  M3.12 INCH       LA PORTE           IN   COCORAHS

            COCORAHS STATION IN-LP-51, (KA9WNQ)LA PORTE
            1.7 SW.

0702 AM     HEAVY RAIN       2 WSW SPRINGVILLE       41.67N 86.78W
02/20/2018  M2.61 INCH       LA PORTE           IN   COCORAHS

            COCORAHS STATION IN-LP-50, 2 WSW
            SPRINGVILLE.

0734 AM     HEAVY RAIN       2 N LAGRANGE            41.67N 85.42W
02/20/2018  M3.22 INCH       LAGRANGE           IN   PUBLIC

            TOTAL RAINFALL SO FAR. 1.05 INCHES SINCE 8
            PM.

0500 AM     HEAVY RAIN       1 ENE LAGRANGE          41.65N 85.39W
02/20/2018  M2.12 INCH       LAGRANGE           IN   BROADCAST MEDIA

            TOTAL SO FAR.

0500 AM     HEAVY RAIN       1 N TWIN LAKES          41.33N 86.36W
02/20/2018  M2.58 INCH       MARSHALL           IN   COCORAHS

            COCORAHS STATION IN-ML-6, 1 N TWIN LAKES.

0816 AM     HEAVY RAIN       PLYMOUTH                41.34N 86.31W
02/20/2018  M2.44 INCH       MARSHALL           IN   MESONET

            MESONET STATION D7253, PLYMOUTH.

0819 AM     HEAVY RAIN       LIGONIER                41.46N 85.59W
02/20/2018  M2.00 INCH       NOBLE              IN   MESONET

            MESONET STATION LGNRL, LIGONIER.

0835 AM     HEAVY RAIN       GULIVOIRE PARK          41.61N 86.24W
02/20/2018  M3.32 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION E6775, GULIVOIRE PARK.

0700 AM     HEAVY RAIN       1 ENE GRANGER           41.75N 86.11W
02/20/2018  M3.16 INCH       ST. JOSEPH         IN   COCORAHS

            COCORAHS STATION IN-SJ-46, 1 ENE GRANGER.

0700 AM     HEAVY RAIN       1 ENE GULIVOIRE PARK    41.62N 86.22W
02/20/2018  M3.09 INCH       ST. JOSEPH         IN   COCORAHS

            COCORAHS STATION IN-SJ-58, 1 ENE GULIVOIRE
            PARK.

0654 AM     HEAVY RAIN       SOUTH BEND INTERNATIONA 41.71N 86.32W
02/20/2018  M2.83 INCH       ST. JOSEPH         IN   ASOS

            ASOS STATION SBN, SOUTH BEND INTERNATIONAL
            AP.

0800 AM     HEAVY RAIN       KNOX WWTP               41.31N 86.63W
02/20/2018  M3.20 INCH       STARKE             IN   CO-OP OBSERVER

            CO-OP OBSERVER STATION KNXI3, KNOX WWTP.

0747 AM     HEAVY RAIN       NORTH JUDSON            41.21N 86.78W
02/20/2018  M3.15 INCH       STARKE             IN   COCORAHS

            COCORAHS STATION IN-ST-9, NORTH JUDSON.

0700 AM     HEAVY RAIN       1 ESE BUCHANAN          41.82N 86.34W
02/20/2018  M2.17 INCH       BERRIEN            MI   COCORAHS

            COCORAHS STATION MI-BN-3, 1 ESE BUCHANAN.

0700 AM     HEAVY RAIN       3 SE COLON              41.92N 85.28W
02/20/2018  M2.22 INCH       BRANCH             MI   COCORAHS

            COCORAHS STATION MI-BH-6, 3 SE COLON.

0600 AM     HEAVY RAIN       BARRON LAKE             41.84N 86.18W
02/20/2018  M2.27 INCH       CASS               MI   COCORAHS

            COCORAHS STATION MI-CS-5, BARRON LAKE.

0646 AM     HEAVY RAIN       2 E CONSTANTINE         41.84N 85.63W
02/20/2018  M3.34 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

&&
Local storm report, Feb 20, 10:15 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1015 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       KINDERHOOK              41.80N 85.00W
02/20/2018  E2.53 INCH       BRANCH             MI   PUBLIC

            RAINFALL SO FAR AT SHAWNEE SHOALS.

1000 AM     HEAVY RAIN       ARGOS                   41.24N 86.25W
02/20/2018  E2.62 INCH       MARSHALL           IN   PUBLIC

            RAINFALL SO FAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cass

When
February 20, 12:09 PM EST to 12:10 PM EST
Where
Cass County, 5.62 mi SSW of Barron Lake to 3.8 mi WNW of Sandy Shores
Cause
Heavy Rain / Snow Melt
Property damage
$550,000
Reported by
Emergency Manager
Coordinates
41.760, -86.226

Flooding occurred due to high water levels in many creeks, streams and rivers in the county. Several roads were closed for a period of time until flood waters receded. A few dozen structures were impacted by the flood waters as well as minor road damage. Damage of around 550,000 dollars was estimated.

Flood, Berrien

When
February 20, 1:08 PM EST to 1:09 PM EST
Where
Berrien County, 0.81 mi SSE of Michiana Shrs to 1.68 mi ESE of Bertrand
Cause
Heavy Rain / Snow Melt
Property damage
$8.4 million
Reported by
Emergency Manager
Coordinates
41.759, -86.817

Extensive flooding occurred across the county with over 300 structures suffering varying degrees of damage from the flood waters. Several roads were closed across the area with some suffering partial washouts as rivers rose to record or near record levels. Initial damage estimates are at least 8 million dollars.

Flood, St. Joseph

When
February 20, 4:58 PM EST to 4:59 PM EST
Where
St. Joseph County, 1.22 mi N of Factoryville to 3.26 mi W of Chamberlains
Cause
Heavy Rain / Snow Melt
Property damage
$680,000
Reported by
Emergency Manager
Coordinates
42.068, -85.298

Flooding occurred due to high water levels in many creeks, streams and rivers in the county. Several roads were closed for a period of time until flood waters receded. Over 60 structures were impacted by the flood waters as well as minor road damage. Damage of around 680,000 dollars was estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741202, 741201, 741206.